Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Can suddenly quitting anti-depression meds really mess up you period?
avatar
MKaylin284 posted:
I have been taking Zoloft 100mg for about two years. Though I often times would have a day here or there that I would forget to take it, it wasn't until last month when I ran out and didn't have a way of going to pick them up for about a week. In that time my period started and I ended up going for 3 weeks and heavier than ever before about that last week. This following month the same issue happened, I ran out of the medicine and had no way of going to pick it up when it was time. My period began on September 24th. Tomorrow is October 8th and I am STILL on it which makes it two weeks. I thought it was going to be normal in amounts until about three days ago when it got really heavy with clots again. Now its going from light to heavy then back to light.. but showing no signs of ending yet. I have been off the zoloft for three weeks now and have decided to just stay off of it. I know that zoloft deals with hormones so could that have anything to do with my period being this messed up? I am 28 yrs old and have not been to a gyno..ever. I know I need to but I am just so nervous. My fiance and I have also been in the process of trying to have a baby which is another reason I am terrified of going to see a gyno. Although I know its better to find out if anything is wrong I am so scared of finding OUT something is bad wrong and we won't be able to have any kids. I know it all sounds like one big mess.. but if anyone has any advice for me.. I would appreciate some feedback.
Reply
 
avatar
georgiagail responded:
Simply put, you need to make an appointment with a gynecologist to get this abnormal vaginal bleeding looked into medically.

Gail
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear MKaylin: georgiagail is correct (as usual) but I would like to add some additional information. The use of Zoloft has been linked to a rare side effect of menstrual irregularities, but I could not find a mention of stopping Zoloft causing prolonged bleeding.

As you may have read on our Board, the most common cause of prolonged bleeding (especially in younger women not using hormonal birth control) is missed ovulations. Some common causes of missed ovulations include: low thyroid problems, pituitary problems, ovarian cysts, physical stressors (eg sudden increases in exercise, crash dieting), emotional stressors (problems with boyfriends/girlfriends, money, worries), increased body weight, anorexia, rotating shifts at work, etc.

Given that you are trying to conceive, any missed ovulations can make it more difficult to get pregnant when you want to. I would concur that seeing an OB or GYN or clinic could serve two important purposes:

1. Establish the cause of the bleeding, and if it is missed ovulations, see if there is an overt reason.

2. Preconception counseling about necessary vitamins, risks/benefits of Zoloft in pregnancy, family genetics concerns (if any), etc.

Yours,
Jane


Helpful Tips

birth control pills and gelatin-like clots
I started taking birth control pills because I had an ovarian cyst that made periods painful. Now when I'm on my periods, I will go to the ... More
Was this Helpful?
34 of 73 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.